|If this is your first visit, be sure to check out the FAQ by clicking the link above. You may have to register before you can post: click the register link above to proceed. To start viewing messages, select the forum that you want to visit from the selection below.|
||Thread Tools||Display Modes|
Deadly side-effects earn ADHD drugs warning (important repost)
From Ilena Rosenthal, Health Lover
Deadly side-effects earn ADHD drugs warning
CanWest News Service
Saturday, May 27, 2006
Health Canada has issued new warnings of rare heart risks for all
drugs used for attention deficit hyperactivity disorder, including a
risk of sudden death.
A public advisory issued Friday cautions that any child or adult with
high blood pressure, heart disease or heart abnormalities, hardening
of the arteries or an overactive thyroid gland should not use Ritalin
or seven other ADHD medications.
The pills - among the most widely prescribed drugs to Canadian
children - increase heart rate and blood pressure.
''The effects are usually mild or moderate, but in some patients, this
stimulation may - in rare cases - result in cardiac arrests, strokes
or sudden death,'' Health Canada warns.
The agency has strengthened the safety labels and prescribing
information for Adderall XR, Concerta, Dexedrine, Ritalin and Ritalin
SR and Strattera, as well as Attenade and Biphentin, two drugs that
have been approved but are not yet available in Canada.
More than 1.9 million prescriptions for the stimulants were filled by
Canadian retail drugstores in the 12 months ending April 30, 2006,
according to health research firm IMS Health. An estimated three
million U.S. children, and 1.5 million adults, are on
American drug regulators are considering adding a ''black box'' - the
most serious warning it can issue - to ADHD drugs, warning of rare
heart-related risks. There have been 25 reports in the U.S. of
children and adults who died suddenly between 1999 and 2003 after
taking one of the drugs, including a 13-year-old boy who died within
one hour of receiving his first dose. An autopsy revealed he had a
genetic heart disorder.
No deaths have been reported in Canada.
''The warning has gone out because of a theoretical increased risk of
these events happening,'' says Dr. Supriya Sharma, associate
director-general of Health Canada's therapeutic products directorate.
The risks of cardiac arrests, strokes or sudden death occur in less
than one in 10,000 patients, she says.
In a "Dear health care professional" letter issued Friday, doctors are
being advised to start the drugs at the lowest possible dose and to
increase it slowly. ''It's, 'start low, go slow,''' Sharma says.
Before starting the drugs, patients should tell their doctor if they
are involved in strenuous exercise or activities, are using other
drugs for ADHD or have a family history of sudden cardiac death.
No one should stop taking their medication without first speaking with
a doctor, Sharma says.
''These drugs also give benefit to people as well. We don't want
people to be going unnecessarily off the medications if there are
''(These are) still very rare side effects, this is a precautionary
measureE.we don't want people to be panicking.''
ADHD is one of the most commonly diagnosed neurological disorders in
Dr. Atilla Turgay, a psychiatrist and chief of medical staff at
Ontario's Scarborough Hospital, said the new warnings are appropriate.
But he worries they could make parents more hesitant to use the drugs.
''There would be many patients whose education, social life and
quality of family life would be so much disturbed if they are not on
''I remember two cases where the parents were about to give the child
up to the local Children's Aid Society because of unmanageable
behaviour.'' Untreated ADHD can lead to aggressive behaviour and drug
abuse later in life.
''We really have to judge very carefully the risk of not treating
ADHD," Turgay says.
But Dr. Steven Nissen, of the Cleveland Clinic, says the warnings
about serious cardiovascular risks with ADHD drugs ''might slow the
exponential growth in the use of amphetamines and similar stimulants,"
which he says has reached "epidemic proportions."
Writing in this week's New England Journal of Medicine, Nissen says
nearly 10 per cent of pre-adolescent boys in the U.S. are taking the
© CanWest News Service 2006
|Thread||Thread Starter||Forum||Replies||Last Post|
|Deadly side-effects earn ADHD drugs warning (important repost)||Ilena Rose||Kids Health||0||March 30th 08 05:58 PM|
|ADHD drugs carry slight risk of psychiatric side-effects||Jan Drew||Kids Health||0||October 4th 06 08:09 PM|
|Deadly side-effects earn ADHD drugs warning||Ilena Rose||Kids Health||31||June 2nd 06 02:10 PM|
|Medicals Experts SUPPORT Side Effects Of ADHD Drugs||Jan Drew||Kids Health||6||March 25th 06 10:05 PM|